Illinois, 2022Tornado and Damaging Winds in Illinois, April 24, 2022
April 24, 2022 · NWS ILX · 3 events in 2 counties and zones
A cold front interacting with a seasonably warm and humid airmass triggered a broken line of strong to severe thunderstorms across central Illinois during the afternoon of April 24th. One of the cells spawned a brief EF-1 tornado northeast of Sharpsburg in Christian County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front interacting with a seasonably warm and humid airmass triggered a broken line of strong to severe thunderstorms across central Illinois during the afternoon of April 24th. One of the cells spawned a brief EF-1 tornado northeast of Sharpsburg in Christian County. Meanwhile other storms produced wind gusts of 50 to 60mph and isolated damage across portions of Sangamon and Christian counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 24, 11:22 AM CST, 13 minutes earlier.
Area forecast discussion, Apr 24, 11:22 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1222 PM CDT Sun Apr 24 2022
.SYNOPSIS...
Issued at 335 AM CDT Sun Apr 24 2022
An advancing cold front will trigger showers and thunderstorms
across central Illinois today. A few strong to potentially severe
storms will be possible this afternoon and evening...mainly east
of the I-55 corridor. High temperatures will range from the upper
60s in the Illinois River Valley to the upper 70s near the Indiana
border.
&&
.UPDATE...
Issued at 1026 AM CDT Sun Apr 24 2022
An occluded 992-mb sfc low was located over far western MN Sunday
morning, with a cold front near the western border of the ILX CWA
at 10am/15z Sunday. Temps behind the front have fallen into the
50s, while temps immediately ahead of the front were in the upper
60s and climbing into the 70s further east in the warm sector.
Scattered showers and rain were ongoing, mainly west of I-55.
Embedded within the widespread rain, a narrow band of more robust
showers (extending from near Jacksonville to Peoria) has developed
quickly within the last half hour. Instability has been gradually
increasing, climbing from only a few hundred J/kg at 14z to over
500 J/kg at 15z (based on RAP mesoscale analysis), and with
favorable shear (ILX VWP showing around 250 m2/s2 of 0-1km SRH)
this line could strengthen further and pose some severe threat.
Nonetheless, the better severe weather chances are still expected
this afternoon as moisture advection leads to increasing
instability ahead of the cold front.
As a disturbance in Missouri lifts northeast towards the area late
this morning, additional shower/storm development is expected. By
that point, 12z HREF shows mean SBCAPE values approaching 1000
J/kg. Forecast soundings show a "skinny" CAPE profile, resulting
in a rather muted hail threat. A tornado can't be ruled out given
the favorable low-level wind profile, especially in areas where
locally backed sfc flow develops, however, the widespread cloud
cover and ongoing precip may keep low-level lapse rates too weak.
The primary concern today remains the potential for strong to
severe t-storm wind gusts east of I-55 this afternoon. Into the
evening, instability wanes quickly after 00z, leading to a
diminishing svr threat, but a transition to a heavy rain event.
The heavy rain threat will be discussed in further detail in the
afternoon AFD, but high-res guidance continues to show the
potential for localized amounts of 2-3" of rain in the vicinity of
I-70.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 335 AM CDT Sun Apr 24 2022
08z/3am surface analysis shows a 984mb low over the eastern
Dakotas with a cold front arcing southeastward across central
Iowa into northern Missouri. Convection that developed along the
front earlier this evening has diminished to showers as daytime
instability was lost. These showers will continue to spill
eastward into the western half of the KILX CWA over the next few
hours. Most CAMs suggest the scattered precip will mainly stay
west of I-57 through mid-morning.
The main weather story for today will be the potential for strong
to severe storms ahead of the cold front this afternoon and evening.
HREF ensemble mean MUCAPEs increase to around 1000J/kg while 0-1km
storm relative helicity values hover around 100m2/s2. Based on
06z HRRR forecast, it appears scattered cells will develop just
east of I-55 shortly after midday, with the cells tapping into the
modestly unstable and sheared environment to produce scattered
damaging wind gusts. A tornado cannot be completely ruled out,
especially along/northeast of a Decatur to Casey line. The severe
weather threat will linger through mid-evening before instability
decreases considerably and the convection gradually sags southward
to the I-70 corridor. While the cold front will pass through the
northern half of the CWA, it will become nearly parallel to the
upper flow and slow its southeastward progression tonight. As a
result, am expecting showers and a few thunderstorms to linger
through the night along/south of a Springfield to Champaign line.
.LONG TERM...(Monday through Saturday)
ISSUED AT 335 AM CDT Sun Apr 24 2022
Showers will be ongoing across the E/SE CWA Monday morning, but
will depart into the Ohio River Valley by midday as increasing
northwesterly flow aloft pushes the cold front out of the region.
Storm total rainfall be heaviest along and just north of I-70,
where amounts of 1 to 1.50 will be common. Once the front departs,
breezy and much cooler conditions will be on tap as afternoon high
temperatures remain in the 50s across much of the area. As skies
clear, lows Monday night will drop into the lower to middle 30s
along/north of the I-72 corridor where Frost/Freeze headlines may
eventually need to be issued. Similar conditions will exist
Tuesday night as all of central and southeast Illinois dips into
the 30s.
Conditions will moderate by the middle and end of next week, with
high temperatures climbing back to near normal for this time of
year in the upper 60s to around 70 degrees by Friday. In addition
to the warm-up, wet weather will return...with model consensus
suggesting the best rain chances holding off until late Friday
into Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Apr 24 2022
A cold front will move through the area during the period. Ahead
of the front, strong southerly winds will continue to gust over
30 knots, then behind the front winds turn to westerly and become
lighter. Several rounds of showers and t-storms expected
along/ahead of the front. The best chance of t-storms is during
the afternoon at KDEC/KCMI. Tonight, the main axis of precip
pushes SE of our terminals, but guidance shows precip remaining
close enough that VCSH was continued into the night at some sites.
Ceilings will hover near MVFR this afternoon, likely falling
below 3000 feet in any showers, then ceilings should stay above
3000 feet this evening through the remainder of the period.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Erwin
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Erwin
Hazardous weather outlook, Apr 24, 10:39 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1139 AM CDT Sun Apr 24 2022
ILZ027>031-036-037-040-041-047>050-251100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
1139 AM CDT Sun Apr 24 2022
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A cold front will trigger showers and a few thunderstorms mainly
through afternoon today. Severe weather is not expected.
Minor flooding will continue along the Illinois River from Havana
to Beardstown.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Minor flooding will continue along the Illinois River from Havana
to Beardstown for several more days.
Additional showers and thunderstorms are possible late this week
into the weekend. It is too early to determine the threat for
severe weather with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-042>046-051>057-061>063-066>068-071>073-251100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
1139 AM CDT Sun Apr 24 2022
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A cold front will trigger showers and thunderstorms today. A few
strong to severe storms will be possible this afternoon and
evening...with the main threat from the storms being isolated
damaging wind gusts. Isolated hail to one inch diameter and a
tornado or two cannot be ruled out with these storms as well.
Rainfall of around 1.5 inches is expected near I-70, which may
cause some localized flooding or ponding of water in low lying
areas.
Minor flooding is expected to develop on the Little Wabash River
at Clay City Monday morning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Additional showers and thunderstorms are possible late this week
into the weekend. It is too early to determine the threat for
severe weather with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
37
In the hours before
Special weather statement, Apr 24, 9:26 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1026 AM CDT Sun Apr 24 2022
ILZ030-031-037-038-041-042-241600-
Logan-Tazewell-Marshall-Mason-Woodford-McLean-
1026 AM CDT Sun Apr 24 2022
...Strong thunderstorms will impact portions of eastern Marshall,
northwestern Logan, Woodford, Tazewell, west central McLean and east
central Mason Counties through 1100 AM CDT...
At 1025 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chillicothe to near Mason City. Movement
was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Washburn around 1035 AM CDT.
Delavan, Emden and Varna around 1040 AM CDT.
Toluca around 1045 AM CDT.
Other locations in the path of these storms include Hopedale, Wenona,
Armington, Mackinaw, Minier, Danvers and Stanford.
This includes the following highways...
Interstate 155 between mile markers 8 and 31.
Interstate 39 between mile markers 23 and 40.
Interstate 474 between mile markers 12 and 14.
Interstate 74 between mile markers 97 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4093 8905 4092 8901 4035 8923 4016 8975
4096 8944 4110 8923 4110 8905
TIME...MOT...LOC 1525Z 238DEG 40KT 4094 8944 4025 8970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
37Thunderstorm Wind, Sangamon
- When
- April 24, 11:35 AM CST to 11:40 AM CST
- Where
- Sangamon County, 2.24 mi WNW of Zenobia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -89.570
Four trees were blown down, including one that fell onto a house. Part of the roof of a tin shed was ripped off, the guttering of another shed was damaged, and a sign was broken.
Thunderstorm Wind, Christian
- When
- April 24, 12:00 PM CST to 12:05 PM CST
- Where
- Christian County, 2.81 mi S of Grove City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.660, -89.290
A well-constructed shed was blown over.
Tornado, Christian
- When
- April 24, 4:49 PM CST to 4:50 PM CST
- Where
- Christian County, 2.71 mi E of Sharpsburg to 3.46 mi NW of Willeys
- Rating
- EF1
- Path length
- 0.89 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.624, -89.299
A tornado touched down 3 miles east-northeast of Sharpsburg at 5:49 PM CDT. The tornado demolished a 60 by 120-foot shed along East 1900 North Road just west of North 1300 East Road. Damage from the shed was thrown about a mile to the east-northeast. The tornado quickly dissipated 4 miles east-northeast of Sharpsburg at 5:50 PM CDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 24, 2022$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Texas, April 24 to 25, 2022$100,000 · 4 events
- High Surf in Hawaii, April 24 to 25, 20228 events
- Damaging Winds in Michigan, April 24, 2022$10,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 24, 20221 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, April 24, 20221 in hail · 4 events
- Winter Weather in Colorado, April 24 to 25, 20223 events
- High Wind in South Dakota, April 24, 202253 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, April 24, 20221 in hail · 2 events
- Heavy Snow in Colorado, April 24 to 26, 20222 events
- Hail in Texas, April 24, 20221.5 in hail · 2 events
- Marine Thunderstorm Wind in Lake Michigan, April 24, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020520, 1020522, 1020525.